Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 194, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2004, 2:08 AM CST for Cherokee County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 2:08 AM CST (08:08 UTC)
- Expired
- Nov 24, 2004, 2:30 AM CST
- In force
- 22 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 240808 SVRBMX ALC019-240830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 207 AM CST WED NOV 24 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA THIS INCLUDES THE CITY OF CENTRE * UNTIL 230 AM CST * AT 201 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CENTRE...AND MOVING NORTHEAST AROUND 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLANCHE BY 215 AM CST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3423 8581 3410 8566 3444 8518 3460 8536 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 1:43 AM CST, 25 minutes earlier.
Area forecast discussion, Nov 24, 1:43 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 143 AM CST WED NOV 24 2004 .SHORT TERM...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES ARE STILL GOOD POSSIBILITY ACROSS CENTRAL ALABAMA THROUGH THE MORNING HOURS. HEAVY RAINFALL AND FLOODING ARE ALSO A MAJOR CONCERN...ESPECIALLY AREAS NORTH OF INTERSTATE 59. AT 130 AM CST...SHOWERS AND THUNDERSTORMS STRETCHED ACROSS THE NORTHWEST CORNER OF THE STATE AND WERE PRODUCING HEAVY RAINFALL ACROSS MARION AND LAMAR COUNTIES. FLASH FLOOD WARNINGS WERE IN EFFECT FOR THESE COUNTIES. ANOTHER BAND OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED FROM NEAR SELMA TO BIRMINGHAM TO FORT PAYNE AND WERE PRODUCING LOCALLY HEAVY RAINFALL. ALTHOUGH TWO TORNADO WATCHES COVERED ALL BUT THE SOUTHEAST PART OF THE FORECAST AREA...NO ACTIVE SEVERE THUNDERSTORM OR TORNADO WARNINGS WERE IN EFFECT. AS FOR THE SEVERE THUNDERSTORM POTENTIAL THROUGH THE MORNING...IT WILL INCREASE OVER THE NEXT FEW HOURS...FROM WEST TO EAST. NUMEROUS STRONG TO SEVERE THUNDERSTORMS ACROSS MISSISSIPPI WILL CROSS THE STATE LINE INTO WEST ALABAMA AROUND 3 AM CST. WITH STRONG WINDS JUST ABOVE THE SURFACE AND UPWARDS...GOOD INSTABILITY WITH LIFTED INDICES -4 TO -5...SEVERE STORMS WITH MAINLY DAMAGING WINDS AND EVEN ISOLATED TORNADOES ARE POSSIBLE. THE BEST TIMING FOR SEVERE STORMS ARE AS FOLLOWS...WEST CENTRAL ALABAMA BETWEEN 3 AND 6 AM CST... THE BIRMINGHAM AREA AROUND 6 AM CST...AREAS ALONG A MONTGOMERY TO ANNISTON LINE BETWEEN 8 AND 10 AM CST...THEN EXITING THE SOUTHEAST CORNER INTO GEORGIA AROUND MIDDAY. HEAVY RAINFALL WITH AN ADDITIONAL ONE TO THREE INCHES...POSSIBLY UP TO 5 INCHES ARE POSSIBLE OVER AREAS MAINLY NORTHWEST OF INTERSTATE 59. FLASH FLOODING AND SOME RIVER FLOODING IS A CONCERN IN THESE AREAS...ESPECIALLY THIS MORNING. && .UPDATE...INCLUDED NEW TORNADO WATCH UNTIL 6 AM CST FOR AREAS SOUTH OF INTERSTATE 59 AND WEST OF INTERSTATE 65. && .BMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 6 PM CST TODAY FOR AREAS ALONG AND NORTH OF A DEMOPOLIS TO CALERA TO ANNISTON LINE. && MBS/91
Hazardous weather outlook, Nov 23, 11:30 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1130 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1130 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Nov 23, 11:31 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 PM CST TUE NOV 23 2004 ALZ011>015-017>050-241330- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(OVERNIGHT) A STRONG COLD FRONT WILL MOVE TOWARDS CENTRAL ALABAMA BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS TO THE AREA OVERNIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE CLOSER TO THE STATE...SEVERAL FACTORS WILL COME TOGETHER TO BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. INCREASING WIND PROFILES AND UPPER LEVEL FORCING...ALONG WITH AN UNSTABLE AIR MASS...WILL RESULT IN A SQUALL LINE OF THUNDERSTORMS FORMING...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE OF THUNDERSTORMS WILL MOVE INTO THE STATE AROUND 2AM AND BE NEAR THE BIRMINGHAM METRO AREA AROUND 5 AM AND THEN ACROSS EAST ALABAMA AROUND 7AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN ALREADY...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED TONIGHT FOR ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY THE AFTERNOON HOURS ON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 7:21 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 54 min |
| Nov 23, 8:13 PM CST | Severe Thunderstorm Warning | BMX | Marion | 62 min |
| Nov 23, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 63 min |
| Nov 23, 9:48 PM CST | Tornado Warning | BMX | Lamar, Marion | 42 min |
| Nov 23, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Nov 24, 12:04 AM CST | Flash Flood Warning | BMX | Marion | 116 min |
| Nov 24, 12:43 AM CST | Flash Flood Warning | BMX | Lamar | 2 hr |
| Nov 24, 3:08 AM CST | Flash Flood Warning | BMX | Lamar, Marion | 3 hr |
| Nov 24, 3:16 AM CST | Tornado Warning | BMX | Sumter | 44 min |
| Nov 24, 3:19 AM CST | Tornado Warning | BMX | Pickens | 56 min |
| Nov 24, 3:35 AM CST | Flash Flood Warning | BMX | Jefferson, Tuscaloosa | 3 hr |
| Nov 24, 3:40 AM CST | Tornado Warning | BMX | Greene | 35 min |
| Nov 24, 3:47 AM CST | Tornado Warning | BMX | Marengo | 58 min |
| Nov 24, 3:51 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 4:31 AM CST | Tornado Warning | BMX | Dallas | 44 min |
| Nov 24, 5:03 AM CST | Flash Flood Warning | BMX | St. Clair | 3 hr |
| Nov 24, 5:14 AM CST | Tornado Warning | BMX | Dallas | 31 min |
| Nov 24, 5:23 AM CST | Tornado Warning | BMX | Marengo | 22 min |
| Nov 24, 5:37 AM CST | Tornado Warning | BMX | Autauga, Chilton, Dallas | 38 min |
| Nov 24, 6:06 AM CST | Tornado Warning | BMX | Lowndes | 24 min |
| Nov 24, 6:11 AM CST | Tornado Warning | BMX | Autauga | 49 min |
| Nov 24, 6:19 AM CST | Tornado Warning | BMX | Chilton, Coosa | 26 min |
| Nov 24, 6:20 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Nov 24, 6:33 AM CST | Flash Flood Warning | BMX | Jefferson | 117 min |
| Nov 24, 6:41 AM CST | Tornado Warning | BMX | Elmore | 49 min |
| Nov 24, 6:42 AM CST | Flash Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Nov 24, 6:44 AM CST | Tornado Warning | BMX | Coosa | 31 min |
| Nov 24, 6:52 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Nov 24, 7:03 AM CST | Flash Flood Warning | BMX | Calhoun, Talladega | 3 hr |
| Nov 24, 7:04 AM CST | Tornado Warning | BMX | Calhoun, Talladega | 41 min |
| Nov 24, 7:05 AM CST | Tornado Warning | BMX | Clay | 25 min |
| Nov 24, 7:06 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| Nov 24, 7:30 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 30 min |
| Nov 24, 7:54 AM CST | Severe Thunderstorm Warning | BMX | Lee | 51 min |
| Nov 24, 8:10 AM CST | Tornado Warning | BMX | Chambers, Lee | 35 min |
| Nov 24, 8:12 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 11:55 AM CST | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more | 4 hr |
| Nov 24, 3:59 PM CST | Flash Flood Warning | BMX | Calhoun, Etowah, St. Clair | 4 hr |
| Nov 24, 4:17 PM CST | Flash Flood Warning | BMX | St. Clair | 4 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.